Hello all! I'm posting on behalf of my husband, who was diagnosed with possible ulcerative colitis/Crohn's disease (not sure which) in January of this year. Just last week, he had what we think is a really bad reaction to the medication he’s on. Has anyone else experienced anything like this?
Some background: hubby (he's 26) had a colonoscopy and pill cam endoscopy in January, and was prescribed Asacol (3 pills 3x a day). It seemed to help, but his symptoms were fairly mild to begin with (occasional blood in stool, gas, and indigestion with stomach cramps maybe once a month – never had a true flare up as far as we can tell).
Ok, here’s the story (sorry for the long post!):
He took his meds at breakfast on Tuesday (3/24), and by 10 a.m., he was vomiting every few minutes and experiencing chest pain that radiated down his left arm. He came home with what we thought was the flu (I’d had a nasty cold that week too), slept for nearly two days straight, and felt fine again. While he was sick, he wasn’t eating much and so didn’t take any Asacol for two days.
Went back to work on Friday (3/27), and the same thing happened. Took Asacol at breakfast for the first time in two days, and was throwing up by 10 that morning. I called his GI specialist, who suggested that we take him off the Asacol for the weekend and give him Prilosec OTC with the Asacol at breakfast on Monday. Again, he slept for much of Saturday, felt perfectly fine Sunday, and went back to work on Monday (3/30).
He took the Prilosec with Asacol at breakfast and was fine until his lunch dose. That one was just the Asacol, and by 3 p.m., he was vomiting and experiencing worse pain than either of the two previous times. He threw up 20-30 times and couldn’t keep anything down – water, saltine crackers, Tums, lunch, etc. all came right back up. I called his doctor again, and was told that Asacol couldn’t possibly be the culprit, but that we should go to the emergency room if he kept having chest pain (duh!).
So, away we went. Ended up waiting for over two hours before he even had an EKG or his temperature taken – by that time, he was running a fever and doubled over in the worst pain I’ve ever seen in anyone. His chest was hurting, arm was tingling, he was hyperventilating, and said it felt like someone was taking an egg beater to his whole abdomen. Several of his symptoms seemed to indicate a heart attack.
We were finally admitted after sitting there for nearly five hours. They put him on a saline/morphine IV to rehydrate him and alleviate the pain, but by that point he was starting to feel better on his own. The EKG turned out ok, and the doctor said he thought the whole thing was just a bad flare-up of the UC/Crohn’s. He’s doing fine now and is back at work (and NOT taking Asacol).
Neither of us is really satisfied with that diagnosis. He’s never had a real flare-up before, so it seems odd for him to suddenly start now that he is on medication. Plus, from what I’ve read, flare-ups don’t usually go away in a day or two WITHOUT medication, and then return precisely 3 hours after starting meds again. But it also seems odd that he could take the Asacol for two months and only then develop an allergy to it… although he is a big guy (6’1” and around 220 lbs).
Soo… what do you think? Anyone else have a similar experience?
Post Edited (Joyetc) : 4/2/2009 10:06:21 AM (GMT-6)